You are here: Home pathway Area of law pathway Advil

Defective Drugs Lawyers and Attorneys Legal Help

Advil

Did you know?

Advil has been linked to Toxic Epidermal Necrolysis (TEN) and Stevens Johnson Syndrome (SJS).

Toxic epidermal necrolysis is part of the same life-threatening disease as Stevens Johnson Syndrome. Virtually all-toxic epidermal necrolysis cases are the outcome of drug reactions. Resembling severe burn injuries all over the body, toxic epidermal necrolysis is distinguished by a blistering and peeling of the top layer of skin and is fatal in up to one-third of cases. Within three days, the development of the painful disease can quickly occur, requiring hospitalization typically in a burn unit.

If the toxic epidermal necrolysis is the result of a medication, the patient is immediately taken off of the drug. In February 2005, a group of doctors and families called on federal regulators to warn the public that products containing ibuprofen can cause Stevens Johnson Syndrome, and patients continuing to take the drug without realizing it might be stemming from a medication reaction can chance developing toxic epidermal necrolysis.

The lobbyist said they just wanted warnings on ibuprofen products to highlight the risk of the syndromes and to urge consumers to immediately discontinue the medication if a rash develops, not to ban the drugs. Since hardly any U.S. physicians and almost no consumers are alert of the risk of toxic epidermal necrolysis and the need to discontinue ibuprofen intake immediately should a rash develop, petitioners consider a few sentences on drug boxes would be a valuable addition.

In Europe,   labels include a warning that the medication should be stopped if a rash appears after starting to consume it, but the similar warning does not exist in the U.S. Children's Motrin also does not list among the potential dangers Stevens Johnson Syndrome or toxic epidermal necrolysis, however it was included in warnings when it was sold as a prescription medicine. A study published in January 2005 indicated drug effects caused about one-third of the estimated 5,000 hospitalizations required treating Stevens Johnson Syndrome, toxic epidermal necrolysis and similar disorders each year in the U.S.

Skin loss in toxic epidermal necrolysis is similar to severe burns and can cause large amounts of fluids and salts to seep out from the raw and affected areas. The large and exposed tissue areas are easily open to infection, which is the most common cause of death with toxic epidermal necrolysis.

A study published in January 2005 indicated drug reactions caused about one-third of the estimated 5,000 hospitalizations required to treat Stevens Johnson Syndrome, toxic epidermal necrolysis and similar disorders each year in the U.S.

One of the youngest people to ever testify in front of an FDA advisory panel, a seven-year old girl, now blind, wears a hat over her face because her eyes are sensitive to light. Because her immune system has become too weak after developing Stevens Johnson Syndrome, the girl can no longer attend school. Allegedly, the cause of the problems was Children's Motrin, and her parents have since sued the makers of the drug.

Joining other parents suing the makers of both Children's Advil and Children's Motrin in Stevens Johnson Syndrome and toxic epidermal necrolysis lawsuits, the parents say they were unaware of the possible dangers and were unable to appropriately react as a result. The director and founder of the Stevens Johnson Syndrome Foundation in Westminster , Colorado described the petitioners as “well-meaning parents” that are “administering over-the-counter drugs to their children and there is no warning label about the dangers.”